Hail, Buffalo
- When
- July 1, 11:15 AM CST
- Where
- Buffalo County, 1.49 mi E of Gann Vly
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.030, -98.970
A couple isolated thunderstorms brought large hail to parts of central and northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple isolated thunderstorms brought large hail to parts of central and northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 1, 7:48 AM CST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 848 AM CDT FRI JUL 1 2011 .UPDATE... FIRST UPDATE THIS MORNING MAINLY TO ADJUST WX/POPS/SKY COVER OVER THE NEXT 3 TO 6 HOURS TO BETTER CAPTURE CURRENT AREA OF CLOUDS/PRECIPITATION MAINLY OVER CENTRAL/NORTH CENTRAL SOUTH DAKOTA. RAIN SHIELD OF SHOWERS AND THUNDERSTORMS WILL BE GRADUALLY SHIFTING EWD AS THE DAY PROGRESSES. TEMPS/WINDS LOOK OKAY FOR NOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH SUNDAY THE MODELS SHOW GOOD AGREEMENT THROUGH THE SHORT TERM WITH THE UPPER LEVEL FLOW ACROSS THE REGION. TIGHT VORT/CLOSED UPPER LOW IN SOUTHEAST WY EARLY THIS MORNING SHOWN ON SATELLITE KICKING NORTHEAST TOWARDS OUR REGION. THIS UPPER LOW COMBINED WITH A SURFACE TROUGH/BOUNDARY EXTENDING ACROSS EASTERN SOUTH DAKOTA ALONG WITH PLENTY OF MOISTURE AND INSTABILITY WILL RESULT IN A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE CWA TODAY. RADARS ALREADY SHOWING NEW ECHO DEVELOPMENT INTO OUR SW CWA THIS MORNING LIFTING NORTHEAST. WITH THIS STRONG VORT COMING RIGHT ACROSS OUR CWA THROUGH THIS EVENING...INCREASED SHOWER AND THUNDERSTORM CHANCES TO LIKELY THROUGH THIS AFTERNOON. TODAY WILL ALSO BE COOLER WITH THE RAINFALL AND CLOUD COVER. THE MODELS THEN SHOW THE VORT CENTER LIFTING QUICKLY NORTHEAST THIS EVENING WITH THE RAINFALL ENDING. AFTER THIS...A SURFACE HIGH PRESSURE AREA WILL BUILD IN FROM THE WEST BRINGING CLEARING SKIES THROUGH THE NIGHT AND MOSTLY SUNNY SKIES ON SATURDAY. SATURDAY WILL ALSO BE A LITTLE WARMER WITH MORE SUNSHINE. THE MODELS THEN ALL SHOW A WEAK SHORT WAVE COMING THROUGH UPPER LEVEL ZONAL FLOW FOR LATER SATURDAY AFTERNOON INTO SUNDAY MORNING. THIS WILL BRING BACK SLIGHT CHANCE/CHANCES OF THUNDERSTORMS FOR SATURDAY AFTERNOON INTO SUNDAY MORNING. ADJUSTED POPS FOR THIS TIME PERIOD. SUNDAY SHOULD BE EVEN WARMER WITH SOUTH WINDS AND MORE HUMIDITY COMING INTO THE REGION. HIGHS WILL BE MOSTLY IN THE 80S. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY UPPER RIDGE IS IN PLACE ACROSS THE HIGH PLAINS/NORTHERN PLAINS AT THE START OF THE EXTENDED PERIOD...WHICH WILL ALLOW FOR RATHER WARM TEMPERATURES. WILL KEEP SLIGHT CHANCE POPS ACROSS THE FAR SOUTHEASTERN CWA SUNDAY NIGHT AS MODELS SHOWING LLJ RAMPING UP ACROSS THIS AREA. ALTHOUGH...BETTER CHANCES MAY BE ACROSS SOUTHWEST MINNESOTA AND INTO IOWA. ATTENTION WILL THEN TURN TO THE EVENTUAL BREAKDOWN OF THE RIDGE AS SHORTWAVE ENERGY MOVES SOUTHEAST OVER THE NORTHERN PLAINS. AT THE SFC...A FRONTAL BOUNDARY WILL ALSO BE TRACKING ACROSS THE AREA. THIS LOOKS TO BE HAPPENING MONDAY AFTERNOON INTO TUESDAY...WITH TIMING ISSUES NOTED AMONGST THE MODELS REGARDING SPEED OF THE FRONT...WHICH IS EXPECTED THIS FAR OUT. FOR NOW HAVE POPS PROGRESSING FROM NORTHWEST TO SOUTHEAST OVER THE CWA MONDAY THROUGH TUESDAY...WITH HIGHEST POPS MONDAY NIGHT WHEN MODELS ARE HITTING THINGS THE HARDEST. SFC HIGH THEN SLIDES DOWN FOR TUESDAY AND WEDNESDAY BRINGING SLIGHTLY COOLER TEMPS. THE DRIER SFC HIGH WILL CONFINE PRECIP CHANCES TO MAINLY WESTERN SD FOR THE MIDDLE OF THE WEEK. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS -SHRA/SHRA EXPECTED ACROSS THE REGION TODAY WITH EMBEDDED -TSRA/TSRA AS WELL. CIGS/VSBYS EXPECTED TO REMAIN VFR FOR THE MOST PART...BUT WILL FALL INTO MVFR WITHIN ANY HEAVIER AREAS OF SHRA/TSRA. PRECIP EXPECTED TO DEPART THE AREA THIS AFTERNOON/EVENING FROM WEST TO EAST...MAKING WAY FOR VFR CONDITIONS OVERNIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...MOHR LONG TERM...TMT AVIATION...TMT WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 504 AM CDT FRI JUL 1 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 504 AM CDT FRI JUL 1 2011 /404 AM MDT FRI JUL 1 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE REGION. NONE OF THE STORMS ARE EXPECTED TO SEVERE. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS OVER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER WILL CONTINUE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY OFF AND ON AGAIN CHANCES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. MOHR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1157 AM CDT FRI JUL 1 2011 SDZ037-051-011730- BUFFALO-HAND- 1157 AM CDT FRI JUL 1 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN BUFFALO AND SOUTHEASTERN HAND COUNTIES UNTIL 1230 PM CDT... AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SHELBY...OR 13 MILES NORTHEAST OF CHAMBERLAIN...MOVING NORTHEAST AT 50 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE GANN VALLEY AND DANFORTH. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
The Aberdeen radar (KABR), 165 km away, was scanning. The volume nearest the first event began at 17:17 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 335560, 335561, 335562.